Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 201, NWS Nashville, TN

June 13, 1997Rutherford County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 13, 1997, 2:55 PM CDT for Rutherford County, Williamson County, Tennessee. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1997, 2:55 PM CDT (19:55 UTC)
Expired
Jun 13, 1997, 3:45 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 43 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:05 PM CDTThunderstorm Wind 50Triune, TNSeveral trees were down..
Jun 13, 3:10 PM CDTThunderstorm Wind 50Smyrna, TNPower lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS1 KBNA 131956 RRA
SVRBNA
TNC149-187-132045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
255 PM CDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...RUTHERFORD COUNTY...EASTERN WILLIAMSON COUNTY
 
AT 253 PM CDT A SEVERE THUNDERSTORM WAS LOCATED NEAR FRANKLIN WHILE
ANOTHER SEVERE STORM WAS LOCATED IN EASTERN WILLIAMSON COUNTY NEAR
NOLENSVILLE. THE STORMS WERE MOVING EAST AT 35 MPH AND WILL LIKELY
PRODUCE DAMAGING WINDS. THE STORMS WILL MOVE TOWARDS CITIES OF
SMYRNA...MURFREESBORO...WALTER HILL..TRINITY AND ARRINGTON.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:42 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 13, 2:42 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT FRI JUN 13 1997

CONVECTION FIRING ALONG BOUNDARY IN WRN MID TN AND IS HOLDING TOGETHER
AS IT MOVES EAST.  MAIN BOUNDARY IS ALONG OHIO RIVER EXTENDING OUT FROM
A LOW IN SOUTH CENTRAL MO.  ETA HAS PLACEMENT OF LOW MUCH CLOSER AT 18Z
THAN NGM (WHICH IS TOO FAR N) SO WILL GO WITH IT.  THIS CONVECTION
SHOULD EXIT CWA BY 00Z AND NEXT BATCH OF PRECIP SHOULD COME TONIGHT AFT
9Z.  THIS MDL RUN SHOWING THE LOW MOVING EAST ALONG THE BNDRY INSTEAD
OF THE BNDRY MOVING S THROUGH TN.  SO MDLS KEEPING HVY PRECIP NORTH.
WITH LOW BEING CLOSER THAN ORIGINALLY THOUGHT AM MORE CONCERNED WITH TS
TONIGHT THAN WAS BEFORE.  WITH PWS ARND 1.5 COULD SEE SOME HVY RAIN BUT
DON'T THINK WE'LL SEE THE TRAINING PREVIOUSLY ANTICIPATED.

THINGS SHOULD CLEAR UP BY SAT AFTN AND SUN SHOULD BE A PRETTY GOOD DAY.
FWC AND FAN TEMPS PRETTY SIMILAR SO WILL GO WITH THAT.  AS FOR POPS FWC
LOOKS OK.

BNA 6j8/80/63/86 85-0

SW/12

In the hours before

Local storm report, Jun 13, 2:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
246 PM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    JOELTON                   TN   WIND DAMAGE
06/13/97   DAVIDSON                       NUMEROUS TREES DOWN...ONE
                                          ON TOP OF A HOUSE.

0243 PM    JOELTON                   TN   WIND DAMAGE
06/13/97   DAVIDSON                       NUMEROUS TREES DOWN AROUND
                                          JOELTON...ONE ON OP OF A
                                          HOUSE.
Local storm report, Jun 13, 2:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
246 PM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    JOELTON                   TN   WIND DAMAGE
06/13/97   DAVIDSON                       NUMEROUS TREES DOWN...ONE
                                          ON TOP OF A HOUSE.

0243 PM    JOELTON                   TN   WIND DAMAGEr
06/13/97   DAVIDSON                       NUMEROUS TREES DOWN AROUND
                                          JOELTON...ONE ON OP OF A
                                          HOUSE.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:44 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne46 min
Jun 13, 1:48 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson42 min
Jun 13, 2:02 PM CDTSevere Thunderstorm WarningOHXHickman, Maury43 min
Jun 13, 2:12 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson33 min
Jun 13, 2:24 PM CDTSevere Thunderstorm WarningOHXDavidson36 min
Jun 13, 2:42 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner48 min
Jun 13, 3:14 PM CDTSevere Thunderstorm WarningOHXMacon, Trousdale31 min
Jun 13, 3:29 PM CDTSevere Thunderstorm WarningOHXWilson46 min
Jun 13, 3:45 PM CDTSevere Thunderstorm WarningOHXJackson, Smith45 min
Jun 13, 3:55 PM CDTSevere Thunderstorm WarningOHXCannon, Warren35 min
Jun 13, 4:00 PM CDTSevere Thunderstorm WarningOHXClay30 min
Jun 13, 4:07 PM CDTSevere Thunderstorm WarningOHXPutnam53 min
Jun 13, 4:16 PM CDTSevere Thunderstorm WarningOHXDeKalb29 min
Jun 13, 4:19 PM CDTSevere Thunderstorm WarningOHXOverton41 min
Jun 13, 4:26 PM CDTSevere Thunderstorm WarningOHXPickett34 min
Jun 13, 4:46 PM CDTSevere Thunderstorm WarningOHXFranklin29 min
Jun 13, 4:54 PM CDTTornado WarningOHXFranklin51 min
Jun 13, 5:08 PM CDTSevere Thunderstorm WarningOHXBenton52 min
Jun 13, 5:16 PM CDTSevere Thunderstorm WarningOHXStewart44 min
Jun 13, 5:20 PM CDTTornado WarningOHXGrundy, Marion40 min
Jun 13, 5:33 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys57 min
Jun 13, 6:11 PM CDTSevere Thunderstorm WarningOHXBenton49 min
Jun 13, 6:23 PM CDTSevere Thunderstorm WarningOHXDickson67 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningOHXHickman, Perry64 min
Jun 13, 6:50 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson40 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningOHXCheatham31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.